Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 404, NWS Fort Worth, TX

November 23, 2004Ellis County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Nov 23, 2004, 12:11 PM CST for Ellis County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 12:11 PM CST (18:11 UTC)
Expired
Nov 23, 2004, 1:15 PM CST
In force
64 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 37 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 8:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 231811
SVRFWD
TXC139-231915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1211 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 115 PM CST

* AT 1211 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER MAYPEARL...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAXAHACHIE AROUND 1235 PM CST
  MIDLOTHIAN AROUND 1240 PM CST
  OVILLA...OAK LEAF AROUND 1250 PM CST
  GLENN HEIGHTS...RED OAK AROUND 1255 PM CST

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3228 9709 3218 9703 3255 9671 3254 9708

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 11:25 AM CST, 46 minutes earlier.

Area forecast discussion, Nov 23, 11:25 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1125 AM CST TUE NOV 23 2004

.UPDATE...
SEVERAL AREAS OF THUNDERSTORMS CURRENTLY IN PROGRESS ALONG AND EAST
OF WEAK FRONTAL BOUNDARY ALONG THE I-35 CORRIDOR. WARM SECTOR
AIRMASS HAS PUSHED NORTHWARD TO THE TEMPLE/CORSICANA/ATHENS
AREAS...WITH UPPER 60S/LOWER 70S DEWPOINTS ADVECTING NWD INTO THIS
REGION...AND OBJECTIVELY ANALYZED DATA INDICATING 1200-2000 J/KG
SBCAPE AS WELL. WE WILL UPDATE THE FIRST PERIOD FORECAST TO LOWER
POPS ACROSS WESTERN HALF OF THE FORECAST AREA...AS BOUNDARY LAYER
WINDS VEER TO WEST/SOUTHWEST ACROSS THIS REGION...ALLOWING A MORE
STABLE AIRMASS TO DEVELOP ACROSS THE AREA. WE WILL MAINTAIN HIGHEST
POPS...AND SEVERE/HEAVY RAINFALL WORDING ACROSS EASTERN ZONES...WITH
HIGHEST PROBABILITIES FOR SIGNIFICANT SEVERE WEATHER OCCURRING WITH
SEVERAL SUPERCELL STORMS EITHER WITHIN THE WARM SECTOR...OR
INTERACTING WITH/CROSSING THE WARM FRONT. OTHERWISE...WE WILL BE
MAKING MINOR ADJUSTMENTS TO THE CLOUD COVER/WIND/TEMPERATURE GRIDS.
UPDATES WILL BE OUT SHORTLY.

65/DD

&&

.AVIATION...
620 AM CST

PATCHY DENSE FOG AND DRIZZLE EARLY THIS MORNING. VSBY SHOULD
GRADUALLY IMPROVE THIS MORNING. SHRA/TSRA DEVELOPING TO THE NORTH OF
DFW...STORMS ALSO APPROACHING FROM THE WEST. TEMPO GROUPS FOR TSRA
TO SUFFICE WITH INTERMITTENT ACTIVITY BULK OF THE DAY. TSRA NEAR AND
APPROACHING WACO NOW...MORE THROUGHOUT DAY.

WINDS BCMG SE IN RESPONSE TO DEEPENING SFC LOW IN WEST TEXAS. NW
WINDS TOWARD END OF TAF PERIOD. CIGS IMPROVING DURING THE DAY...BUT
VARIABLE IN AND NEAR TSRA. 25

&&

.DISCUSSION...
449 AM CST

UPPER LOW TO MOVE EASTWARD DURING THE NEXT 24 HOURS...BRINGING YET
ANOTHER ROUND OF CONVECTION TO NORTH TEXAS. DRY SLOT VISIBLE ON
WATER VAPOR LOOP PUSHING INTO THE SOUTHERN SECTIONS OF THE CWA WHICH
WILL PRECLUDE WIDESPREAD HEAVY RAINFALL IN THAT AREA THIS MORNING.
HENCE WE HAVE CANCELLED THE FLOOD WATCH.  STILL...SOME HEAVY RAIN IS
POSSIBLE TODAY AS THE PRECIP MOVES EAST INTO THE REGION...BUT IT
SHOULD PRIMARILY BE THIS AFTERNOON IN THE SOUTH.

SOME WRAP AROUND PRECIP POSSIBLE TONIGHT AS UPPER LOW GRAZES THE
NORTHERN PORTION OF THE REGION...THEN WE ARE IN FOR A FEW DAYS OF
PLEASANT BUT COOL WEATHER.  THANKSGIVING SHOULD BE NICE FOR ALL OF
THE REGION...ALLOWING US TO START TO DRY OUT.

HOWEVER...BY THE WEEKEND WE WILL ONCE AGAIN SEE ANOTHER CHANCE AT
RAIN AS A LOW PUSHES INTO THE REGION. ATTM...IT DOES NOT APPEAR TO
BE AS BIG A RAIN MAKER AS THE LAST TWO. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  46  55  34 /  80  60   0   0
WACO, TX              70  48  59  33 /  80  40   0   0
PARIS, TX             64  48  53  33 /  80  80  30   0
DENTON, TX            65  45  53  33 /  80  80   0   0
MCKINNEY, TX          65  47  52  32 /  80  80   0   0
DALLAS, TX            67  47  56  35 /  80  80   0   0
TERRELL, TX           65  48  54  33 /  80  80   0   0
CORSICANA, TX         69  49  56  34 /  80  60   0   0
TEMPLE, TX            72  50  60  34 /  80  40   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 900 AM CST TUESDAY FOR ZONES
TXC093...TXC133...TXC143...TXC221...TXC237...TXC363...TXC367...
TXC429...TXC497...TXC503.

&&
Hazardous weather outlook, Nov 23, 5:30 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
530 AM CST TUE NOV 23 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
530 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THUNDERSTORMS WILL MOVE EASTWARD ACROSS NORTH TEXAS THIS MORNING...
WITH FURTHER THUNDERSTORM DEVELOPMENT AREAWIDE THIS AFTERNOON.
THUNDERSTORMS WILL BEGIN TO DIMINISH FROM SOUTHWEST TO NORTHEAST
TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AREAWIDE THROUGH THIS
EVENING AS A VIGOROUS UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
WEST. LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ISOLATED
TORNADOES ARE ALSO POSSIBLE AS A WARM FRONT IS FORCED NORTHWARD INTO
NORTH TEXAS...AND A DRYLINE ASSOCIATED WITH A DEEPENING SURFACE LOW
APPROACHES FROM THE WEST.

THE GROUND REMAINS VERY SATURATED FROM RECENT PERSISTENT RAINS.
HEAVY RAINFALL IS POSSIBLE...AND COULD RESULT IN ISOLATED FLOODING
ISSUES THROUGH TONIGHT. BE AWARE OF AREAS THAT TEND TO FLOOD
READILY...AND NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
TURN AROUND...DONT DROWN.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL LINGER IN THE RED RIVER COUNTIES AND IN
NORTHEAST TEXAS WEDNESDAY MORNING...BEFORE IMPINGING DRY AIR BRINGS
AN END TO THE PRECIPITATION CHANCES. SEVERE WEATHER IS NOT
ANTICIPATED.

A COLD FRONT WILL MOVE ACROSS THE REGION ON WEDNESDAY AND BRING
CLEARING SKIES AND MUCH DRIER AIR. THIS COULD RESULT IN THE FIRST
FREEZE OF THE SEASON FOR ALL BUT THE SOUTHEAST SECTIONS OF NORTH
TEXAS THANKSGIVING MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED...MAINLY WEST OF I-35 THIS
MORNING...AND ACROSS ALL OF NORTH TEXAS THIS AFTERNOON. SPOTTER
ACTIVATION WILL LIKELY BE LIMITED TO AREAS NORTH OF I-20 AND EAST OF
I-35 THIS EVENING.

25

In the hours before

Special weather statement, Nov 23, 10:39 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1039 AM CST TUE NOV 23 2004

TXZ145-146-231745-

HILL-NAVARRO-
1039 AM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1039 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM OVER HUBBARD...OR 22 MILES NORTHWEST OF MEXIA...
MOVING NORTHEAST AT 35 MPH.

BLOOMING GROVE...CORSICANA...DAWSON...HUBBARD AND KERENS ARE IN THE
PATH OF THIS STORM.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
Local storm report, Nov 23, 10:54 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1054 AM CST TUE NOV 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1053 AM     HAIL            2 W DAWSON               31.89N  96.75W
11/23/2004  0.88 INCH       NAVARRO             TX   EMERGENCY MNGR
Local storm report, Nov 23, 11:36 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1136 AM CST TUE NOV 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1051 AM     HAIL            0 0 DAWSON               31.89N  96.71W
11/23/2004  0.88 INCH       NAVARRO             TX   LAW ENFORCEMENT

            BRIEFED MEYERS ON SVR
Special weather statement, Nov 23, 11:41 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1141 AM CST TUE NOV 23 2004

TXZ095-231815-

LAMAR-
1141 AM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1141 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 3 MILES EAST OF SUMNER...OR 6 MILES NORTHWEST OF
PARIS...MOVING EAST AT 40 MPH.

BLOSSOM...PARIS...POWDERLY AND SUMNER ARE IN THE PATH OF THIS STORM.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Nov 23, 11:54 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1154 AM CST TUE NOV 23 2004

TXZ105>107-231900-

DELTA-HOPKINS-HUNT-
1154 AM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1154 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 8 MILES SOUTH OF WOLFE CITY...OR 7 MILES WEST OF
COMMERCE...MOVING NORTHEAST AT 45 MPH.

COMMERCE...COOPER AND GREENVILLE ARE IN THE PATH OF THIS STORM.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
Special weather statement, Nov 23, 12:02 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1202 PM CST TUE NOV 23 2004

TXZ133-134-231830-

ELLIS-JOHNSON-
1203 PM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1202 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MAYPEARL...OR 13 MILES
SOUTHEAST OF ALVARADO...MOVING NORTHEAST AT 40 MPH.

GRANDVIEW...MAYPEARL...VENUS AND WAXAHACHIE ARE IN THE PATH OF THIS
STORM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...HALF INCH
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
STORMS MAY BECOME SEVERE WITH LITTLE WARNING...STAY ALERT FOR
UPDATES.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 6:25 AM CSTSevere Thunderstorm WarningFWDFalls50 min
Nov 23, 7:50 AM CSTSevere Thunderstorm WarningFWDLimestone, Navarro55 min
Nov 23, 7:51 AM CSTSevere Thunderstorm WarningFWDMontague54 min
Nov 23, 7:56 AM CSTSevere Thunderstorm WarningFWDFreestone49 min
Nov 23, 8:26 AM CSTSevere Thunderstorm WarningFWDBell, Coryell49 min
Nov 23, 8:46 AM CSTSevere Thunderstorm WarningFWDAnderson, Freestone, Henderson, Navarro44 min
Nov 23, 8:56 AM CSTSevere Thunderstorm WarningFWDGrayson49 min
Nov 23, 9:16 AM CSTSevere Thunderstorm WarningFWDCoryell, McLennan44 min
Nov 23, 9:33 AM CSTSevere Thunderstorm WarningFWDBosque, Hill42 min
Nov 23, 9:53 AM CSTSevere Thunderstorm WarningFWDVan Zandt52 min
Nov 23, 10:00 AM CSTSevere Thunderstorm WarningFWDLimestone, McLennan30 min
Nov 23, 10:22 AM CSTSevere Thunderstorm WarningFWDMilam53 min
Nov 23, 10:37 AM CSTSevere Thunderstorm WarningFWDLamar23 min
Nov 23, 10:49 AM CSTSevere Thunderstorm WarningFWDFannin, Navarro41 min
Nov 23, 11:04 AM CSTFlash Flood WarningFWDBosque, Coryell, McLennan3 hr
Nov 23, 11:13 AM CSTSevere Thunderstorm WarningFWDMilam47 min
Nov 23, 11:25 AM CSTSevere Thunderstorm WarningFWDHenderson, Navarro50 min
Nov 23, 11:46 AM CSTSevere Thunderstorm WarningFWDRobertson59 min
Nov 23, 11:47 AM CSTSevere Thunderstorm WarningFWDLamar28 min
Nov 23, 11:53 AM CSTTornado WarningFWDMilam, Robertson52 min
Nov 23, 12:13 PM CSTSevere Thunderstorm WarningFWDDelta47 min
Nov 23, 12:40 PM CSTSevere Thunderstorm WarningFWDLeon, Robertson65 min
Nov 23, 12:42 PM CSTSevere Thunderstorm WarningFWDLeon, Robertson63 min
Nov 23, 12:51 PM CSTSevere Thunderstorm WarningFWDDallas, Tarrant39 min
Nov 23, 1:10 PM CSTSevere Thunderstorm WarningFWDCollin, Denton65 min
Nov 23, 4:42 PM CSTSevere Thunderstorm WarningFWDComanche63 min
Nov 23, 4:56 PM CSTSevere Thunderstorm WarningFWDEastland64 min
Nov 23, 4:58 PM CSTSevere Thunderstorm WarningFWDBell47 min
Nov 23, 5:18 PM CSTSevere Thunderstorm WarningFWDErath57 min
Nov 23, 5:33 PM CSTSevere Thunderstorm WarningFWDHamilton42 min
Nov 23, 5:51 PM CSTSevere Thunderstorm WarningFWDCoryell, McLennan39 min
Nov 23, 5:54 PM CSTSevere Thunderstorm WarningFWDBosque51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.